Alabama, 2008Damaging Winds in Alabama, February 12, 2008
February 12, 2008 · NWS BMX · 5 events in 4 counties and zones
A quick moving cold front and an upper level storm system combined to cause a few severe thunderstorms across Central Alabama.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A quick moving cold front and an upper level storm system combined to cause a few severe thunderstorms across Central Alabama.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Feb 12, 5:53 AM CST, 9 hours 37 minutes earlier.
Area forecast discussion, Feb 12, 5:53 AM CST, 9 hours 37 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BIRMINGHAM AL
553 AM CST TUE FEB 12 2008
.UPDATED...FOR 12Z AVIATION DISCUSSION.
&&
.SHORT TERM...TODAY AND TONIGHT.
COLD FRONT THAT HAS BEEN ON THE SCOPE FOR SEVERAL DAYS NOW TAKING
SHAPE OFF TO OUR NORTHWEST WITH AN ICY...AND THUNDERY...MESS OVER
THE MID MISSISSIPPI VALLEY. FRONTAL CONVERGENCE JUST ABOUT COULDNT
BE ANY MORE OBVIOUS OR BETTER...AND THE RESULT IS RATHER OBVIOUS.
FORECAST QUANDARY FOR TODAY IS WHEN...NOT IF. 24 HOUR RAIN CHANCES
JUST ABOUT BURY THE NEEDLE...BUT THE TRICK IS REALLY THE FIRST 12
HOURS...AND WHAT WE WILL SEE BEFORE 00Z. NAM/GFS IN PRETTY GOOD
AGREEMENT...AND HAVE SLOWED DOWN PRECIP ONSET A BIT...WITH THE COLD
FRONT ENTERING THE NORTHWESTERN CORNER MID-AFTERNOON...AND THE BULK
OF THE RAIN FOLLOWING BEHIND THE FRONT. ON THE OTHER HAND...WITH A
WARM AND SLIGHTLY UNSTABLE AIR MASS...WOULD NOT BE SURPRISED TO SEE
SOME SHOWERS AND ISOLATED THUNDERSTORMS WORKING UP FROM THE SOUTH IN
THE AFTERNOON. THAT SAID...WILL STAY CLOSE TO WHERE WEVE BEEN POP-
WISE THE LAST FEW DAYS...BUT SHARPEN UP THE GRADIENT EVEN MORE...
WITH 100 PERCENT NORTHWEST...AND DURN NEAR 0 POP IN THE SOUTHEAST.
SLIGHT RISK NOTED BRUSHING OUR SOUTHWESTERN PERIPHERY...AND WILL
NEED TO WATCH TRENDS OF CONVECTIVE PARAMETERS CLOSELY.
TONIGHT...A BIT MORE STRAIGHT FORWARD...AS THE FRONT WILL BE RACING
THROUGH THE FORECAST AREA OVERNIGHT...AND MOST AREAS WILL SEE RAIN.
MODELS ARE HINTING AT SOME RATHER GUSTY NORTHWESTERLY WINDS ON THE
RATHER SHARP BACK EDGE OF THE RAIN BEHIND THE FRONT TONIGHT...
ESPECIALLY OVER SOUTHERN PORTIONS.
THERE IS A GOOD DEAL OF DEBATE AS TO HOW MUCH MOISTURE WILL RECOVER
AHEAD OF THE FRONT...MAKING FOR TRICKY DEWPOINT FORECAST. IN THIS
HIGHLY ADVECTIVE 24 HOUR PERIOD...WARM ADVECTION TODAY...COLD
TONIGHT...COMPUTED MAX AND MIN TEMPS OFF HOURLY TEMPERATURES DUE TO
NON-STANDARD TEMP CURVES.
JD/81
.LONG TERM...WEDNESDAY THROUGH TUESDAY.
WILL START ON WEDNESDAY WITH SOME LEFT OVER POCKETS OF RAIN ACROSS
THE EAST THROUGH 9 OR 10 AM. ONCE THIS LEAVES THE AREA...WE WILL
SEE A FEW DRY DAYS...WITH THE NEXT SYSTEM APPROACHING THE AREA
SOMETIME LATE FRIDAY. HERE IS WHERE THE MEDIUM TERM MODELS
DISAGREE AGAIN. THE CANADIAN AND 00Z GFS MOS GUIDANCE AGREE WITH A
SOLUTION THAT BRINGS A FRONT INTO THE AREA ON SATURDAY AND THEN
STALLS IT OUT OVER CENTRAL ALABAMA. A SURFACE LOW PRESSURE THEN
DEVELOPS AND WILL SWING ALONG THE FRONT SATURDAY NIGHT AND INTO
SUNDAY. THE UPPER LEVEL LOW WILL THEN SWING THROUGH DURING THE DAY
SUNDAY...CLEARING THE AREA BY MIDNIGHT SUNDAY NIGHT/MONDAY
MORNING. THIS SOLUTIONS ACTUALLY AGREED WITH THE 12Z ECMWF. THE 6Z
RUN IN COMING IN CLOSE TO THE SAME TIMING AS THE 00Z RUN.
HOWEVER...THE 00Z ECMWF CAME IN 12 TO 18 HOURS SLOWER...WITH THE
BULK OF THE RAIN SUNDAY NIGHT AND MONDAY MORNING. THE 00Z
ECMWF...ACTUALLY STALLS THE FIRST FRONT IN TENNESSEE. NOT QUITE
SURE IF WE ARE TO THAT TIME OF THE YEAR YET...ESPECIALLY SINCE THE
FRONT ON MONDAY WORKED DOWN TO THE BIRMINGHAM AREA. HOWEVER...THE
GFS ENSEMBLE MEMBERS AGREE WITH THIS SLOWER SOLUTION AS WELL.
NEEDLESS TO SAY THERE ARE QUITE A BIT OF DIFFERENCES WITH THIS
WEEKEND. WENT AHEAD AND WENT CLOSE TO THE GFS...ALBEIT A TAD
SLOWER...TO ACCOUNT FOR THE DIFFERENCES WITH THE GFS ENSEMBLE
MEMBERS AS WELL. WILL NOT BE SURPRISED TO SEE THIS SYSTEM SLOW DOWN
A LITTLE MORE.
STILL LOOKING AT THE BEST RAIN ON SATURDAY NIGHT AND SUNDAY...WITH
OVERRUNNING AND SLOW FRONTAL PASSAGE. WILL LIKELY SEE SOME STRONG
STORMS SUNDAY AS THE FRONT MOVES THROUGH. STILL LOOKING AT SOME
PRETTY GOOD RAIN POSSIBILITIES ONCE THIS SYSTEM MOVES THROUGH THIS
WEEKEND. ONCE THE SYSTEM CLEARS...WILL SEE DRIER AND COOLER WEATHER
THROUGH TUESDAY.
16
&&
.AVIATION...06Z DISCUSSION.
RATHER BUSY TAFS...COINCIDENT WITH APPROACHING AND DEPARTING COLD
FRONT IN THE NEXT 24 HOURS. BREEZY CONDITIONS EXPECTED ACROSS THE
BOARD AT ALL SITES...WITH SOUTH WINDS OF 10 TO 15 KNOTS GUSTING TO
23 KTS OR SO AHEAD OF THE FRONT...THEN ABOUT THE SAME OUT OF THE
NORTHWEST BEHIND THE FRONT. ALSO EXPECT INCREASING AND LOWERING
CLOUDS TODAY... WITH MVFR CEILINGS AND VISIBILITY EXPECTED TO
DEVELOP JUST AHEAD OF THE FRONT. AS THE FRONT MOVES THROUGH AND
EVENTUALLY PASSES...WE WILL LIKELY SEE BRIEF/TEMPO IFR
CONDITIONS...BUT WILL NOT INCLUDE IN THIS PACKAGE UNTIL BETTER
TIMING RESOLUTION IS CALLED FOR. BACK EDGE OF PRECIP TONIGHT SHOULD
MARK A SHARP SHIFT IN THE WINDS TO THE NORTHWEST...AS WELL AS AN IFR
CEILINGS AND PERHAPS DRIZZLE IN THE COOLER AIRMASS. CLEARING IS
POSSIBLE LATE AT TCL AND BHM.
JD/81
&&
.BMX WATCHES/WARNINGS/ADVISORIES...
AL...LAKE WIND ADVISORY 9 AM TUESDAY THROUGH 3 AM WEDNESDAY FOR
ALL ZONES.
&&
81/16/81
Hazardous weather outlook, Feb 12, 1:07 PM CST, 2 hours 23 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
107 PM CST TUE FEB 12 2008
ALZ011>015-017>050-131900-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
107 PM CST TUE FEB 12 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
STRONG TO SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THROUGH 8 PM
TODAY ACROSS CENTRAL ALABAMA. THE BEST CHANCE OF SEVERE
THUNDERSTORMS...INCLUDING DAMAGING WINDS AND ISOLATED TORNADOES...
IS ROUGHLY ALONG AND SOUTH A LINE FROM LIVINGSTON...TO SELMA...TO
MONTGOMERY...TO EUFAULA.
GUSTY WINDS OF 25 TO 30 MPH ARE ALSO EXPECTED ON AREA LAKES AND
WATERWAYS THROUGH 3 AM WEDNESDAY MORNING. A LAKE WIND ADVISORY IS IN
EFFECT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL
IS NOT EXPECTED AT THIS TIME.
61
In the hours before
Special weather statement, Feb 12, 2:20 PM CST, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
220 PM CST TUE FEB 12 2008
ALZ012-022-122100-
LAMAR-PICKENS-
220 PM CST TUE FEB 12 2008
...SIGNIFICANT WEATHER ALERT FOR LAMAR AND PICKENS COUNTIES UNTIL 300
PM CST...
AT 220 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTHWEST OF NEW HOPE...OR 10 MILES
NORTHWEST OF PICKENSVILLE...MOVING NORTHEAST AT 30 MPH.
MARBLE SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
PINE GROVE.
ETHELSVILLE.
MCSHAN.
SHAW.
MILLPORT.
THIS THUNDERSTORM COULD INTENSIFY QUICKLY...SO BE READY TO ACT IF A
WARNING IS ISSUED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
10/ARM
Special weather statement, Feb 12, 3:25 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
325 PM CST TUE FEB 12 2008
ALZ022-023-031-122215-
GREENE-PICKENS-TUSCALOOSA-
325 PM CST TUE FEB 12 2008
...SIGNIFICANT WEATHER ALERT FOR GREENE...PICKENS AND TUSCALOOSA
COUNTIES UNTIL 415 PM CST...
AT 325 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR BENEVOLA...OR 9 MILES EAST OF ALICEVILLE...
MOVING NORTHEAST AT 45 MPH.
PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
BENEVOLA.
PIONEER.
REFORM.
GORDO.
ECHOLA.
THE GUSTY WINDS WILL BE CAPABLE OF KNOCKING DOWN SMALL TREES...TREE
LIMBS...AND POWERLINES. SEEK SAFE SHELTER UNTIL THE STORM HAS PASSED.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.
10/ARM
Thunderstorm Wind, Sumter
- When
- February 12, 3:30 PM CST
- Where
- Sumter County, 2.51 mi NNE of York Mallard Arpt
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Fire Department/Rescue
- Coordinates
- 32.533, -88.252
Several trees and powerlines were blown down on Sumter Academy Road, between York and Livingston.
Thunderstorm Wind, Tuscaloosa
- When
- February 12, 4:15 PM CST
- Where
- Tuscaloosa County, 5.39 mi ESE of Shirley
- Measured
- 35 kt (40 mph) estimated gust
- Property damage
- $500
- Reported by
- Broadcast Media
- Coordinates
- 33.313, -87.639
A single tree was blown down on AL-171, near Lake Lurleen State Park.
Thunderstorm Wind, Tuscaloosa
- When
- February 12, 4:23 PM CST
- Where
- Tuscaloosa County, 0.94 mi E of Rosedale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Broadcast Media
- Coordinates
- 33.201, -87.554
A few power lines were blown down on 12th Avenue in the city of Tuscaloosa.
Thunderstorm Wind, Autauga
- When
- February 12, 6:50 PM CST
- Where
- Autauga County, 0.69 mi S of Prattmont
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 32.460, -86.450
Several trees were blown down near US-31 in downtown Prattville, resulting in some power outages in the city.
Thunderstorm Wind, Montgomery
- When
- February 12, 6:55 PM CST
- Where
- Montgomery County, 1.03 mi SSE of Chisholm
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Emergency Manager
- Coordinates
- 32.386, -86.244
A tree fell through a residence on Hickory Drive in Montgomery.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Pennsylvania, February 12 to 13, 20084 deaths · 10 injured · $200,000 · 10 events
- Winter Weather in Vermont, February 12 to 13, 20083 deaths · $90,000 · 10 events
- Tornadoes and Hail in Mississippi, February 12, 2008$8.8 million · EF1 · 88 events
- Tornadoes and Hail in Louisiana, February 12, 20081 death · $85,000 · EF1 · 17 events
- Winter Weather in Delaware, February 12, 200814 injured · 2 events
- Winter Storm and Winter Weather in New Jersey, February 12 to 13, 20083 injured · $200,000 · 18 events
- Hail and Damaging Winds in Louisiana, February 12, 2008$595,000 · 75 kt wind · 5 events
- Tornado in Florida, February 12, 2008$445,000 · EF0 · 1 event
- Tornado in Florida, February 12, 2008$350,000 · EF0 · 1 event
- Tornado in Florida, February 12, 2008$200,000 · EF0 · 1 event
- Winter Storm in Pennsylvania, February 12 to 13, 2008$175,000 · 3 events
- Flooding and Heavy Snow in Massachusetts, February 12 to 14, 2008$100,000 · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 84420, 84421, 84422, 84424, 84427.